How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jane Lefler Your Own Question
Jane Lefler
Jane Lefler, Breeder,Behaviorist, formerVet Asst
Category: Dog
Satisfied Customers: 19456
Experience:  Former vol Vet Assistant.Breeder 18+ years Dog trainer / behaviorist
2361900
Type Your Dog Question Here...
Jane Lefler is online now
A new question is answered every 9 seconds

Vestibular disturbance. my poor dog seems to have theses symptoms

Customer Question

vestibular disturbance. my poor dog seems to have theses symptoms ,but is now breathing very irregular and pupils are very large.
Submitted: 1 year ago.
Category: Dog
Expert:  Jane Lefler replied 1 year ago.
Hi Customer,
My name is ***** ***** I’ve been involved professionally with dogs in the health and behavioral fields for over 18 years. It will be my pleasure to work with you today.
It does sound like you may be correct that she has vestibular disease. Symptoms include standing with legs spread out, swaying, head tilt, abnormal eye movement, walking sideways, falling over and may include vomiting. She might also pant often from the stress and nausea she is likely experiencing making it seem like her breathing is irregular.
There are a few things that can cause this condition such as an ear infection, some medications and old age. In addition, a growth that interferes with the vestibular system would also cause symptoms as well. Have your Vet check your dog for this condition.
Here are some great sites on this condition:
http://www.marvistavet.com/html/body_vestibular_disease.html
http://www.canine-epilepsy.com/vestibular.html
The good news is that if this is the problem and it is due to old age, the condition normally resolves itself over a few weeks. Your vet will most likely prescribe dramamine or bonine to help with the symptoms. You can read about dramamine and bonine usage, precautions and dosage here:
http://www.petplace.com/drug-library/dimenhydrinate-dramamine/page1.aspx
http://www.petplace.com/drug-library/meclizine-bonine-antivert/page1.aspx
I'd call him back up and ask him about vestibular disease and if he would ok you using dramamine or prescribe antivert for her. You might also ask for imaging to be done if it wasn't already done.
Strokes can cause similar symptoms as well, but I'd check for vestibular disease first. With strokes you often see improvement within a week or so, though a full recovery may not occur.
I hope this information is helpful to you. If you need more information or clarification, please reply and I'll get back to you as soon as possible. If you are satisfied, please take the opportunity to rate.
Expert:  Jane Lefler replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Jane Lefler